Stronger warnings implemented for eszopiclone, zaleplon, and zolpidem

Stronger warnings implemented for eszopiclone, zaleplon, and zolpidem

Brenda Shih, PharmD, Community University Health Care Center (CUHCC)

The FDA announced in April 2019 that eszopiclone, zaleplon, and zolpidem (“Z-drugs”) require a new boxed warning for the occurrence of rare but serious injuries and deaths from complex sleeping behaviors after taking the drugs. Complex sleep behaviors include activities that patients engage in while they are not fully awake, such as sleepwalking and driving. In addition, a new contraindication was added, stating that patients with a history of complex sleep behaviors after taking eszopiclone, zaleplon, or zolpidem are now contraindicated from taking these drugs.

The association between the “Z-drugs” and complex sleep behaviors has previously been included in prescribing information. However, after evaluation of 66 case reports submitted in the FDA Adverse Event Reporting System, the FDA added the boxed warning and contraindication to make the warning more prominent. Of the 66 cases, 46 involved non-fatal serious injuries, such as accidental overdoses, falls, burns, near-drowning, exposure to extreme temperatures, and self-injuries. The other 20 reports involved fatal injuries from carbon monoxide poisioning, drowning, hypothermia, motor vehicle accidents, and apparent suicide.

What does this update mean to practitioners? To ensure the safety of patients, practitioners should not prescribe “Z-drugs” to patients who have a history of complex sleep behaviors after taking these drugs. Patients should be educated that rare but serious injuries are associated with “Z-drugs” and if complex sleep behaviors occur they should discontinue the drug. The patient medication guide must also be dispensed upon first fill and refills.

Reference:

1. FDA requires stronger warnings about rare but serious incidents related to certain prescription insomnia medicines [News Release]. U.S. Food and Drug Administration. 2019. https://www.fda.gov/news-events/press-announcements/fda-requires-stronger-warnings-about-rare-serious-incidents-related-certain-prescription-insomnia